Alert archive / Nebraska / Tornado Warnings in 2019

Tornado Warning 2, NWS Omaha, NE

May 5, 2019Lancaster County, Nebraska

NWS Omaha, NE issued this tornado warning at May 5, 2019, 5:40 PM CDT for Lancaster County, Nebraska. It was in force for 35 min. 15 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 5, 2019, 5:40 PM CDT (22:40 UTC)
Expired
May 5, 2019, 6:15 PM CDT
In force
35 min
Issued by
NWS Omaha, NE
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.75 in

County Lancaster County, NE

The radar

The Omaha radar (KOAX), 66 km from the middle of the area, began a volume at 22:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 5, 5:40 PM CDTTSTM WND GST 634 Wnw Lincoln, NE
May 5, 5:46 PM CDTTSTM WND GST 874 Wnw Lincoln, NE
May 5, 5:50 PM CDTTSTM WND DMG3 Ssw Lincoln, NEPORTABLE BUILDING BLOWN ONTO THE ROAD.
May 5, 5:50 PM CDTTSTM WND DMG5 W Lincoln, NEPART OF THE ROOF PEELED OFF ON HARLEY DAVIDSON STORE.
May 5, 5:51 PM CDTHAIL 14 Se Lincoln, NEALSO SMALL TWIGS BROKEN. LAWN FURNITURE TIPPED OVER. DELAYED REPORT FROM MPING.
May 5, 5:52 PM CDTTSTM WND DMG4 Wsw Lincoln, NEDAMAGE TO A RESTAURANT. PEOPLE TRAPPED INSIDE.
May 5, 5:54 PM CDTHAIL 14 Nw Roca, NEDELAYED REPORT FROM MPING.
May 5, 5:56 PM CDTTSTM WND DMG3 Ssw Lincoln, NEPOSSIBLE ROOF BLOWN OFF HOME.
May 5, 5:57 PM CDTHAIL 13 N Lincoln, NEDELAYED REPORT FROM MPING.
May 5, 6:00 PM CDTTSTM WND DMG4 Wnw Lincoln, NEDAMAGE TO AIRCRAFT AND AIRPORT PROPERTY.
May 5, 6:00 PM CDTTSTM WND DMG5 S Lincoln, NELARGE TREE BRANCHES DOWN IN SOUTH LINCOLN, JUST NORTH OF SOUTHPOINTE.
May 5, 6:00 PM CDTTSTM WND DMG5 Sse Lincoln, NETREES BLOWN DOWN.
May 5, 6:04 PM CDTHAIL 15 E Lincoln, NEDELAYED REPORT FROM MPING.
May 5, 6:11 PM CDTTSTM WND DMG4 Ssw Lincoln, NE1 INCH TREE LIMBS BLOWN DOWN. SHINGLES BLOWN OFF ROOF. DELAYED REPORT FROM MPING.
May 5, 6:25 PM CDTTSTM WND DMG4 Sw Lincoln, NEREPORTED AS TORNADO TOUCHDOWN IN THE PARKING LOT OF THE GENTLE SHEPARD BAPTIST CHURCH.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 5, 3:39 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 10.7 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2019-05-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 85 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2019-05-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 139 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
85 J/kg
Mixed-layer CIN
-220 J/kg
Mixed-layer LCL
1223 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
139 m²/s²
0-3 km storm-relative helicity
128 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

302 
WFUS53 KOAX 052240
TOROAX
NEC109-052315-
/O.NEW.KOAX.TO.W.0002.190505T2240Z-190505T2315Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Omaha/Valley Nebraska
540 PM CDT Sun May 5 2019

The National Weather Service in Omaha has issued a

* Tornado Warning for...
  Central Lancaster County in southeastern Nebraska...

* Until 615 PM CDT.
    
* At 539 PM CDT, a severe thunderstorm capable of producing a tornado
  was located over northwestern Lincoln, moving southeast at 25 mph.

  HAZARD...Tornado and golf ball size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Lincoln around 545 PM CDT.

Other locations impacted by this tornadic thunderstorm include
Denton, Raymond, Conestoga State Recreation Area and Pawnee State
Recreation Area.

This includes Interstate 80 in Nebraska between mile markers 390 and
403.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4085 9692 4087 9691 4096 9678 4079 9649
      4065 9679
TIME...MOT...LOC 2239Z 315DEG 23KT 4084 9676 

TORNADO...RADAR INDICATED
HAIL...1.75IN

$$

MEAD
1 follow-up statement
677 
WWUS53 KOAX 052246
SVSOAX

Severe Weather Statement
National Weather Service Omaha/Valley Nebraska
546 PM CDT Sun May 5 2019

NEC109-052315-
/O.CON.KOAX.TO.W.0002.000000T0000Z-190505T2315Z/
Lancaster NE-
546 PM CDT Sun May 5 2019

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 615 PM CDT FOR CENTRAL
LANCASTER COUNTY...
    
At 545 PM CDT, a severe thunderstorm capable of producing a tornado
was located over northwestern Lincoln, moving southeast at 25 mph.

HAZARD...Tornado and golf ball size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This includes Interstate 80 in Nebraska between mile markers 390 and 
403.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4085 9692 4087 9691 4096 9678 4079 9649
      4065 9679
TIME...MOT...LOC 2245Z 314DEG 22KT 4082 9673 

TORNADO...RADAR INDICATED
HAIL...1.75IN

$$

MEAD

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this tornado warning went out at May 5, 12:49 PM CDT, 4 hours 51 minutes earlier.

Area forecast discussion, May 5, 12:49 PM CDT, 4 hours 51 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
1249 PM CDT Sun May 5 2019

.SHORT TERM...(Today through Tuesday)
Issued at 300 AM CDT Sun May 5 2019

At 3 AM, an upper level trough was pushing through the Northern
Plains and a cold front was moving south near the NE/SD border.
Isolated showers and storms were evident on radar over NE/IA/SD,
with increasing activity near the cold front. Light southerly
winds were ongoing over most of eastern Nebraska and western Iowa.

The main forecast concern this morning is the potential for
strong/severe thunderstorms today. While a few weaker storms are
possible before noon, the real show looks like it will be this
afternoon/evening as a shortwave drifting through the Northern
Plains and cold front interact with deeper moisture over central
and southern NE/IA. Short range guidance is in good agreement with
the frontal placement and timing, oriented the boundary along or
just north of the Interstate 80 corridor by early afternoon.
Stronger storm initiation looks mostly likely along/ahead of the
front between noon and 3 PM, as the mostly uncapped airmass
reaches convective temperatures. Thunderstorm activity should then
increase in coverage and progress southward through the evening
as the frontal boundary sags southward toward the KS/NE border.
Atmospheric profiles ahead of the front, with 2,000 to 3,000 J/kg
of SBCAPE, steep mid level lapse rates near 8.5 C/km, and around
30 kt of 0 to 6 km shear, certainly suggest a large hail risk.
Damaging winds are also possible with storm motions and front
orientation indicating a potential bowing segments. While the
tornado risk isn't zero, hodograph profiles suggest it is a lesser
concern compared to damaging wind/hail. Areas along and south of
Interstate 80 look to have the greatest potential for
strong/severe thunderstorm activity, and anyone with activities in
the area should pay close attention to the weather during the
afternoon and evening hours.

Generally drier weather tonight behind the front, should give way to
more widespread shower and thunderstorm activity Monday as a weak
shortwave moves out of Wyoming. Sounding profiles and our
location in the cool sector suggest mainly elevated convection.
The probability of strong storms Monday is low. Rain amounts
through Monday evening look sporadic, and should range from a
trace to 1.50 inches.

Rain, a few thunderstorms and dreary weather will remain the name
of the game as we shift into the middle of the week. The main
weather features will be a deep trough over the Rockies and the
moisture streaming north ahead of it (PW values near 1.5 inches).
Soaking rains are probable Tuesday night into Wednesday as the
trough ejects into the Central Plains. Rain totals Tuesday and
Wednesday could range between 1.00 and 3.00 inches. Limited rises
in area rivers are possible. With all the rain and clouds around,
temperatures will remain cool, with highs running 5 to 10 degrees
below seasonal averages (mid 50s and 60s).

.LONG TERM...(Tuesday night through Saturday)
Issued at 300 AM CDT Sun May 5 2019

Setting aside a shortwave that could bring a couple showers/
thunderstorms Saturday, it looks like we will dry out Thursday
into next weekend. The coolest weather is expected Thursday with
northerly surface flow (CAA) possibly keeping afternoon highs in
the 50s. Temperatures should warm back into the 60s or 70s over
the weekend. At this time no hazardous weather is expected
Thursday through Sunday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1238 PM CDT Sun May 5 2019

Radar mosaic this afternoon showing area of SHRA/ISOLD TSRA
pushing EWD across NE along a surface boundary extending from
central NE to N-CNTRL IA. As the surface boundary forges SWD over
the next couple hours, expect line of TSRA to develop and push
through KOMA/KLNK during the late afternoon/evening hours. A few
storms may turn severe affecting both TAF sites. Expect convective
activity to subside though toward mid night. MVFR cigs then
expected to roll into KOFK/KOMA/KLNK around 12z Monday.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.
&&

SHORT TERM...Albright
LONG TERM...Albright
AVIATION...DEE
Hazardous weather outlook, May 5, 5:07 PM CDT, 33 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
507 PM CDT Sun May 5 2019

IAZ043-NEZ011-012-015>018-030>034-042>044-061215-
Monona-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-
507 PM CDT Sun May 5 2019

This Hazardous Weather Outlook is for portions of west central
Iowa...east central Nebraska and northeast Nebraska.

.DAY ONE...Tonight and Monday

There is a chance of thunderstorms across northeast Nebraska and
northwest Iowa tonight and Monday, but severe storms are not
expected.

.DAYS TWO THROUGH SEVEN...Monday night through Sunday

Several periods of showers and thunderstorms are expected across
the region through the middle of next week. Locally heavy rain
will be possible Tuesday night through Wednesday night.

.SPOTTER INFORMATION STATEMENT...

Widespread spotter activation is not expected at this time.

IAZ080-091-NEZ091>093-061215-
Montgomery-Page-Nemaha-Pawnee-Richardson-
507 PM CDT Sun May 5 2019

This Hazardous Weather Outlook is for portions of southwest Iowa
and southeast Nebraska.

.DAY ONE...Tonight and Monday

Minor flooding will continue on the Missouri River. There will
also be a chance of thunderstorms tonight. Some of the storms
could have small hail and gusty winds.

.DAYS TWO THROUGH SEVEN...Monday night through Sunday

Several periods of showers and thunderstorms are expected across
the region through the middle of next week. Locally heavy rain
will be possible Tuesday night through Wednesday night. \

.SPOTTER INFORMATION STATEMENT...

Widespread spotter activation is not expected at this time.

IAZ055-056-069-079-090-NEZ045-050>053-065>068-078-088>090-061215-
Harrison-Shelby-Pottawattamie-Mills-Fremont-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-
507 PM CDT Sun May 5 2019

This Hazardous Weather Outlook is for portions of southwest
Iowa...east central Nebraska and southeast Nebraska.

.DAY ONE...Tonight and Monday

A severe thunderstorm watch remains in effect until 10 pm. Storms
could contain hail up to golf ball size, along with damaging
winds, especially in southeast Nebraska.

.DAYS TWO THROUGH SEVEN...Monday night through Sunday

Several periods of showers and thunderstorms are expected across
the region through the middle of next week. Locally heavy rain
will be possible Tuesday night through Wednesday night.

.SPOTTER INFORMATION STATEMENT...

Spotters will be needed, especially in southeast Nebraska where
ongoing severe storms are occurring. Please report severe weather
to your local law enforcement agency or to the National Weather
Service.

DeWald

In the hours before

Local storm report, May 5, 4:26 PM CDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
426 PM CDT SUN MAY 5 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0414 PM     HAIL             3 N VALPARAISO          41.12N 96.83W
05/05/2019  E1.25 INCH       SAUNDERS           NE   STORM CHASER

&&

DEWALD
Local storm report, May 5, 4:34 PM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
434 PM CDT SUN MAY 5 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0432 PM     HAIL             CERESCO                 41.06N 96.64W
05/05/2019  E1.25 INCH       SAUNDERS           NE   TRAINED SPOTTER

&&
Local storm report, May 5, 4:52 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
452 PM CDT SUN MAY 5 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     HAIL             WAHOO                   41.22N 96.62W
05/05/2019  E1.50 INCH       SAUNDERS           NE   PUBLIC

&&

DEWALD
Local storm report, May 5, 4:57 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
457 PM CDT SUN MAY 5 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     HAIL             5 NE GARLAND            41.00N 96.92W
05/05/2019  E1.75 INCH       SEWARD             NE   PUBLIC

&&
Local storm report, May 5, 5:29 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
529 PM CDT SUN MAY 5 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     HAIL             6 NE GARLAND            41.00N 96.91W
05/05/2019  E1.75 INCH       LANCASTER          NE   PUBLIC

&&
Local storm report, May 5, 5:30 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
530 PM CDT SUN MAY 5 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     FUNNEL CLOUD     2 E DENTON              40.74N 96.80W
05/05/2019                   LANCASTER          NE   TRAINED SPOTTER

&&

DEWALD

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 4, 7:05 PM CDTSpecial Weather StatementOAXCuming25 min
May 4, 7:34 PM CDTSpecial Weather StatementOAXCuming26 min
May 4, 7:59 PM CDTSpecial Weather StatementOAXBurt31 min
May 4, 8:31 PM CDTSpecial Weather StatementOAXWashington29 min
May 4, 8:59 PM CDTSpecial Weather StatementOAXWashington31 min
May 5, 3:10 PM CDTSpecial Weather StatementOAXButler, Saunders50 min
May 5, 3:14 PM CDTSpecial Weather StatementOAXButler46 min
May 5, 3:17 PM CDTSevere Thunderstorm WarningOAXButler, Saunders28 min
May 5, 3:24 PM CDTSpecial Weather StatementOAXSaunders36 min
May 5, 3:37 PM CDTSevere Thunderstorm WarningOAXDodge, Douglas, Saunders38 min
May 5, 3:44 PM CDTSevere Thunderstorm WarningOAXButler, Saunders31 min
May 5, 3:47 PM CDTSevere Thunderstorm WarningOAXButler, Seward28 min
May 5, 4:05 PM CDTSevere Thunderstorm WarningOAXButler, Lancaster, Saunders, Seward25 min
May 5, 4:26 PM CDTSevere Thunderstorm WarningOAXButler, Lancaster, Saunders, Seward34 min
May 5, 4:57 PM CDTSevere Thunderstorm WarningOAXButler, Lancaster, Saunders, Seward33 min
May 5, 5:03 PM CDTSevere Thunderstorm WarningOAXSeward27 min
May 5, 5:22 PM CDTSevere Thunderstorm WarningOAXLancaster, Saline, Seward23 min
May 5, 5:57 PM CDTTornado WarningOAXCass, Lancaster, Otoe33 min
May 5, 6:11 PM CDTSevere Thunderstorm WarningOAXGage, Johnson, Lancaster, Otoe34 min
May 5, 6:23 PM CDTSevere Thunderstorm WarningOAXCass, Johnson, Lancaster, Otoe37 min
May 5, 6:28 PM CDTSevere Thunderstorm WarningOAXWashington32 min
May 5, 6:50 PM CDTSevere Thunderstorm WarningOAXCass, Johnson, Nemaha, Otoe, Richardson25 min
May 5, 6:54 PM CDTSevere Thunderstorm WarningOAXWashington36 min

Nearby

Tornado Warnings in Nebraska, 2019Every tornado warning in 2019Tornadoes in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.